We are independent & ad-supported. We may earn a commission for purchases made through our links.

Advertiser Disclosure

Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.

How We Make Money

We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently from our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What are the Signs of a Potassium Overdose?

By Lindsey Rivas
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

A potassium overdose can happen when one has high levels of potassium, also known as hyperkalemia. This occurs when the potassium levels in the blood exceed 6 milliequivalents per liter (mEq/L), which might be due to excessive use of potassium supplements or possibly kidney failure. The signs of a potassium overdose are typically serious, such as paralysis, arrhythmia, chest pain, and coma. If one suspects an overdose, medical help or a poison control facility should be contacted immediately. There is no established maximum amount of potassium that is known to be safe, but extremely high doses can be deadly.

Several signs of a potassium overdose affect the muscular system of the body. A person might feel limp or have muscle weakness. It can also cause the limbs to feel heavy or tingly. In severe cases, high potassium levels can cause paralysis as well.

Other symptoms of an overdose distress the heart and circulatory system. Too much potassium typically causes arrhythmia, or irregular heart beat, that is slow and uneven, as well as low blood pressure. One might also experience chest pain and symptoms that are similar to a heart attack.

Additionally, if one has a potassium overdose, he might feel nauseous or feel as though he might faint. Confusion can set in, or one might slip into a coma. In cases of extremely high potassium levels, it may cause death.

It is usually necessary to seek medical help or contact a center for poison control if one suspects a potassium overdose because it can be fatal. Treatment for the condition might include easing the symptoms, taking medication, or dialysis. It is also recommended that one refrain from taking any potassium supplements until given approval from a doctor.

There is generally no established maximum upper limit for how much potassium is safe to ingest, but there are recommended daily amounts. Infants zero to six months old should have about 400 milligrams (mg) daily, and those from seven to 12 months should have 700 mg. Children one year to three years old have a recommended amount of 3,000 mg per day, and from four to eight years, it is 3,800 mg. Those age nine to 13 years can have 4,500 mg daily, and age 14 years and over can have 4,700 mg. Excessively high doses of potassium, around three times the recommended levels, can be deadly.

Potassium is a mineral necessary for the body to have for properly functioning heart, kidneys, muscles, nerves, and digestive system. Supplements are used for preventing a potassium deficiency that can occur with certain diseases, like kidney disease and gastrointestinal disease. The mineral is also naturally present in many foods, such as bananas, avocados, and potatoes.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.

Discussion Comments

By anon336572 — On May 29, 2013

A vitamin overdose (specifically potassium) can cause those symptoms.

By anon320644 — On Feb 18, 2013

An 18 year old girl was treated for flu. She didn't respond to antibiotics and got worse in hours. Was taken back to hospital and put on steroids. She Couldn't pass urine, so her mother took her back to the hospital. Now she is in kidney failure with potassium levels up to 8 and is on a breathing machine. What could cause a young kid's levels go up so much to stop the kidneys from working?

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.